Minnesota, 2014

Hail and Damaging Wind in Minnesota, August 24, 2014

August 24, 2014 · NWS DLH · 3 events in 3 counties and zones

Thunderstorms dropped large hail and caused damaging winds over parts of northeast Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms dropped large hail and caused damaging winds over parts of northeast Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 24, 2:08 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 24, 2:08 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
308 PM CDT SUN AUG 24 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY AFTERNOON)
ISSUED AT 307 PM CDT SUN AUG 24 2014

THE THREAT FOR SEVERE WEATHER THIS AFTERNOON AND EVENING IS THE MAIN
CONCERN FOR THE SHORT TERM. CONVECTION IS EXPECTED TO DEVELOP OVER
CENTRAL MINNESOTA WITHIN THE NEXT COUPLE HOURS ALONG A COLD FRONT
AND TRACK EWD THROUGH THE NORTHLAND. THERE IS THE POTENTIAL FOR
LARGE HAIL...DAMAGING WINDS AND EVEN A FEW TORNADOES WITH THIS LINE
OF STORMS. WILL ALSO HIGHLIGHT THE POTENTIAL FOR HEAVY RAIN AND
POSSIBLY LOCALIZED FLOODING. CONVECTIVE WATCHES AND WARNINGS WILL
LIKELY BE NEEDED.

DEEP CUTOFF UPPER LOW OVER ERN MT IS CURRENTLY LIFTING TO THE E/NE
THIS AFTERNOON AS A NEARLY CO-LOCATED SFC LOW WRAPS UP OVER THE
DAKOTAS AND A TRAILING COLD FRONT EXTENDS TO THE SOUTH AND SE INTO
ERN SD/SWRN MN AND NW IA. A LINE OF THUNDERSTORMS HAS DEVELOPED
OVER S-CNTRL MN THIS AFTERNOON AND TRACK TO THE E/NE THROUGH THE
EVENING. WILL LIKELY SEE EXPANSION OF THIS LINE TO THE NORTH FROM
ST. CLOUD TO PARK RAPIDS AND BY 4-5 PM SEE SOME OF THESE STORMS
MOVE INTO THE BRAINERD LAKES AREA EWD TO AROUND PINE CITY. INITIAL
STORM TYPE WITH THESE STORMS IS EXPECTED TO CELLULAR IN NATURE
WITH AN PRIMARY THREAT OF HAIL AND A FEW TORNADOES. HOWEVER AS THE
SYSTEM EVOLVES THROUGH THE EVENING WILL LIKELY SEE THE STORM TYPES
CHANGE TO LINEAR...WITH THE THREAT SHIFTING TO DAMAGING WINDS. LOW
CLOUD COVER HAS FINALLY ERODED TO A CERTAIN EXTENT OVER NE MN AND
HAS ALLOWED THE BL TO DESTABILIZE WITH ML CAPE VALUES IN THE 1500
TO 2500 J/KG RANGE OVER CENTRAL MN...AND ROUGHLY 30-35 KT OF DEEP
LAYER SHEAR. AN AREA OF UPPER LEVEL DIVERGENCE OVER ERN MN
ASSOCIATED WITH A 80KT UPPER LEVEL JET WILL ALSO AID IN THE LARGE
SCALE LIFT WITH THESE STORMS. THERE IS ALSO THE POTENTIAL FOR
HEAVY RAINFALL WITH THIS SYSTEM. THE ABUNDANT AMT OF DEEP LAYER
MOISTURE...PWATS AROUND 1.7 INCHES...WILL MAKE CONDITIONS
FAVORABLE FOR HEAVY RAIN. WIDESPREAD RAINFALL AMTS WILL LIKELY
RANGE FROM 0.5 TO 1 INCH...WITH LOCALLY HIGHER AMTS NEAR 2 INCHES
OR MORE POSSIBLE. LOCALIZED FLOODING IS NOT OUT OF THE
QUESTION...ESPECIALLY OVER AREAS THAT HAVE SEEN SOME HEAVIER RAIN
EVENTS RECENTLY INCLUDING LAST NIGHT AROUND CROW WING AND AITKIN
COUNTIES WHICH SAW AROUND 1-2 INCHES.

AS THIS LINE OF CONVECTION MOVES TO THE EAST THIS EVENING WINDS
WILL SHIFT TO THE WEST BEHIND THE FRONT AND EVENTUALLY BECOME CALM
LATE TONIGHT. THERE COULD BE A SMALL WINDOW OF OPPORTUNITY FOR
PATCHY FOG IN WAKE OF THE RAIN AND THE COOL TEMPS MOVING IN...BUT
CONFIDENCE IS LOW. RAIN SHOWERS AND POSSIBLY A FEW ISOLATED WEAK
STORMS LINGER OVER THE ARROWHEAD AND NRN WI VERY LATE TONIGHT AND
EARLY MON MORNING. A DRIER AIR MASS AND COOLER MORE STABLE AIR
MOVES IN DURING THE DAY MONDAY WITH TEMPS ONLY IN THE 60S TO THE
WEST...BUT INTO THE 80S OVER NW WI.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 307 PM CDT SUN AUG 24 2014

AFTER SEVERAL DAYS OF GREY SKIES AND WET WEATHER IT IS SHAPING UP TO
BE A MUCH DRIER AND SUMMER LIKE WEATHER PATTERN FOR MUCH OF THE WORK
WEEK. HIGH PRESSURE WILL BUILD FURTHER INTO THE NORTHLAND MONDAY
NIGHT AND TUESDAY...KEEPING THE CHANCES FOR PRECIPITATION TO THE
NORTH AND SOUTH OF THE AREA. WE ARE GENERALLY IN CONFLUENT UPPER
LEVEL FLOW IN BETWEEN A NORTHERN STREAM AND A MORE SOUTHWEST
SOUTHERN STREAM. THIS CONFLUENT FLOW WILL EVENTUALLY ESTABLISH
ITSELF AS A ZONAL WESTERLY FLOW FOR THE REMAINDER OF THE WORK WEEK.
LOOKING FOR A GOOD DEAL OF SUNSHINE THROUGHOUT THE WEEK...WITH THE
NEXT CHANCES FOR PRECIPITATION NOT ARRIVING UNTIL LATE IN THE WEEK
OR INTO THE WEEKEND. FOR NOW WILL STICK WITH LOW POPS...AS THERE ARE
DISTINCT MODEL DIFFERENCES THAT FAR OUT. OVERALL NOT LOOKING LIKE
THERE WILL BE MAJOR PRECIPITATION DURING THE LATTER PART OF THE
EXTENDED TIME PERIOD. HIGHS WILL START THE EXTENDED GENERALLY IN THE
60S BUT WARM THROUGH THE 70S DURING THE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1245 PM CDT SUN AUG 24 2014

WIDESPREAD IFR/LIFR CONDITIONS WILL GRADUALLY GIVE WAY TO
INCREASINGLY MVFR AND EVEN SOME VFR CONDITIONS AS THE AFTERNOON
WEARS ON. THERE IS A PERSISTENT AREA OF LOW CLOUDS WITH NO REAL
BREAKS AS OF 1245 PM...STRETCHING FROM NORTH CENTRAL MN TO THE
TWIN PORTS AND DOWN TO JUST EAST OF THE TWIN CITIES. THIS WILL
LIKELY BE THE LAST AREA TO SEE CLOUDS IMPROVE TO A GREAT EXTENT.
PERSISTENT EAST WINDS WERE ALSO KEEPING CONDITIONS MOIST AND
CLOUDY NEAR KDLH. THUNDERSTORMS...SOME STRONG...ARE THEN EXPECTED
TO DEVELOP LATER IN THE AFTERNOON AND CONTINUE TO BE POSSIBLE INTO
THE EVENING. DRIER AIR WILL FINALLY MAKE ITS WAY IN OVERNIGHT FROM
WEST TO EAST...RESULTING IN MAINLY VFR CONDITIONS FOR MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  59  74  52  67 /  80  10  10  10
INL  58  66  47  63 /  20  10  10  10
BRD  56  72  50  69 /  60  10  10  10
HYR  64  80  53  71 /  70  10  10  10
ASX  65  79  55  69 /  70  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...BEACH HAZARDS STATEMENT UNTIL 8 PM CDT THIS EVENING FOR MNZ037.

WI...BEACH HAZARDS STATEMENT UNTIL 8 PM CDT THIS EVENING FOR WIZ001.

LS...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LSZ121-
     140>148.

&&

SHORT TERM...BJT
LONG TERM...DAP
AVIATION...DAP
Hazardous weather outlook, Aug 24, 1:49 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
249 PM CDT SUN AUG 24 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
249 PM CDT SUN AUG 24 2014

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONDITIONS WILL BE FAVORABLE FOR RIP CURRENTS AROUND THE PARK
POINT BEACH TODAY. THERE IS A HIGH RISK OF RIP CURRENTS. CHECK THE
LATEST BEACH HAZARDS STATEMENT FOR DETAILS.

THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND THROUGH THE
EVENING. THERE IS THE POTENTIAL FOR SEVERE WEATHER...WITH LARGE
HAIL...DAMAGING WINDS AND EVEN A TORNADO OR TWO. THE CONVECTION IS
EXPECTED TO INITIATE OVER NORTH CENTRAL MINNESOTA ALONG A COLD
FRONT AND MOVE TO THE EAST THROUGH THE EVENING. BE SURE TO MONITOR
THE WEATHER CONDITIONS THROUGH THE DAY...ESPECIALLY IF OUTDOOR
ACTIVITIES ARE PLANNED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS
AFTERNOON WEST OF HIGHWAY 169 IN MINNESOTA...AND AROUND THE TWIN
PORTS AND INTO NORTHWEST WISCONSIN BY EVENING.

LSZ121-140>148-251030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
249 PM CDT SUN AUG 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY NORTHEAST WINDS AROUND THE HEAD OF WESTERN LAKE SUPERIOR
WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFTS THIS EVENING. A
SMALL CRAFT ADVISORY IS IN EFFECT. CHECK THE LATEST NEAR SHORE
MARINE FORECAST FOR DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG THE NORTH SHORE THIS
EVENING...AND SPREAD TO THE EAST ALONG THE SOUTH SHORE AND INTO
CENTRAL LAKE SUPERIOR TONIGHT. SOME OF THE STORMS MAY BE SEVERE
WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 24, 2:53 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
353 PM CDT SUN AUG 24 2014

MNZ025-033-034-242130-
CROW WING-NORTH CASS-SOUTH CASS-
353 PM CDT SUN AUG 24 2014

...STRONG THUNDERSTORM DEVELOPING IN CENTRAL CASS COUNTY...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 4 MILES SOUTH OF OSHAWA...MOVING
NORTHEAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING FUNNEL CLOUDS...HALF INCH DIAMETER
HAIL...WIND GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  BACKUS...             PHEASANT LAKE...      TEN MILE LAKE...
  PONTORIA...           HACKENSACK...         WOMAN LAKE...
  WALKER...             WHIPHOLT...           LONGVILLE...
  BREVIK...             WABEDO...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4681 9477 4682 9467 4703 9468 4728 9457
      4705 9387 4663 9460 4675 9480

TENTINGER

The radar

The Duluth radar (KDLH), 173 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
August 24, 3:20 PM CST
Where
Cass County, 0.94 mi E of Hackensack
Measured
1 in hail
Reported by
Public
Coordinates
46.930, -94.480

Hail, Crow Wing

When
August 24, 4:48 PM CST
Where
Crow Wing County, 3.49 mi S of Woodrow
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.350, -94.090

Thunderstorm Wind, St. Louis

When
August 24, 7:53 PM CST
Where
St. Louis County, 4.65 mi ENE of Haley
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.950, -92.640

There were numerous trees blown down along Raps Road, including two that were 30 feet tall. Several large branches were broken in the remaining trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534411, 534412, 534413.